Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 493, NWS Atlanta, GA

September 27, 2011Emanuel County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 27, 2011, 5:09 PM EDT for Emanuel County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2011, 5:09 PM EDT (21:09 UTC)
Expired
Sep 27, 2011, 5:45 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Emanuel County, GA

The radar

The Robins AFB radar (KJGX), 107 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1620 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS52 KFFC 272109
SVRFFC
GAC107-272145-
/O.NEW.KFFC.SV.W.0493.110927T2109Z-110927T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT TUE SEP 27 2011

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EMANUEL COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUMMERTOWN...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3265 8235 3276 8237 3282 8215 3278 8212
      3266 8208 3264 8205
TIME...MOT...LOC 2109Z 267DEG 18KT 3270 8226

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:05 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 27, 3:05 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE SEP 27 2011

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
WEAK SLOW MOVING COLD FRONT ACROSS CENTRAL GA THE MAIN CONCERN.
PLENTY OF MOISTURE AND INSTABILITY ASSOCIATED FOR SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS CENTRAL GA INTO TONIGHT. OVERALL ACTIVITY
SHOULD DIMINISH OVERNIGHT BUT MAY NOT COMPLETELY END DUE TO WEAK
SHORT WAVE ACTIVITY.

BEST CHANCES FOR SHOWERS/THUNDERSTORMS WILL BE OVER CENTRAL GA FOR
WEDNESDAY...MAINLY IN THE AFTERNOON/EVENING. THE BEST AREA WILL
GREATLY DEPEND ON HOW FAR S THE FRONT GETS OVER THE CWA AND WHEN.

MOISTURE AND INSTABILITY LOOK TO DIMINISH FOR THURSDAY WITH THE
AFFECTS OF THE FRONT SHIFTING EAST AND SOUTH OF THE AREA...SO NO
POPS WILL BE IN THE FORECAST FOR THURSDAY. A DRY OR MOSTLY DRY COLD
FRONT MOVES INTO N GA THURSDAY NIGHT. AT THIS TIME...NO POPS WILL BE
IN THE FORECAST.

FORECAST LOW TEMPERATURES RUNNING 4 TO 7 DEGREES ABOVE NORMAL
TONIGHT GENERALLY FAVORING THE WARM SIDE OF GUIDANCE....AND CLOSE TO
NORMAL WEDNESDAY NIGHT. FORECAST HIGH TEMPERATURES RUNNING 3 TO 5
DEGREES ABOVE NORMAL FOR WEDNESDAY AND THURSDAY GENERALLY TAKING A
MODEL BLEND.

OVERALL CONFIDENCE IS MEDIUM.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
NO CHANGES PLANNED TO THE LONG TERM. A DRY/MOSTLY DRY COLD FRONT
MOVES ACROSS THE AREA FRIDAY WITH DRY HIGH PRESSURE MOVING TO/OVER
THE AREA SATURDAY THROUGH TUESDAY. LOOK FOR TEMPS TO BE NEAR TO 10
DEGREES BELOW NORMAL MOST PLACES.

&&

.AVIATION...
18Z UPDATE...
AFTERNOON CONVECTION AND MVFR/IFR MORNING FOG/HAZE PRESENT
LARGEST FORECAST CHALLENGES IN PERIOD...OTHERWISE VFR. TS EXPECTED TO
STAY SOUTH OF ATL TODAY...MCN AND CSG CONVECTIVE FOCUS AS FRONT
PASSES. WINDS TO STAY WESTERLY THROUGH THE PERIOD...CONVECTIVE
VARIABLE GUSTINESS POSSIBLE. WOULD NOT RULE OUT A STRAY SHOWER AT
ANY TAF SITE THIS AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON MORNING CIGS/VSBYS AND AFTERNOON CONVECTION...
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
GFS BUFR AND NAM BUFR DIFFERED SLIGHTLY...HRRR TIMING BEHIND.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  85  60  85 /  10  10  10   5
ATLANTA         65  82  62  82 /  20  20  10   5
BLAIRSVILLE     55  76  55  76 /  10  10  10   5
CARTERSVILLE    60  83  56  83 /  10  10  10   5
COLUMBUS        68  87  65  86 /  40  30  10   5
GAINESVILLE     63  82  61  81 /  10  10  10   5
MACON           67  87  62  86 /  30  30  10   5
ROME            60  83  57  83 /  10  10  10   5
PEACHTREE CITY  62  82  58  83 /  20  20  10   5
VIDALIA         67  87  66  88 /  30  40  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Sep 27, 11:30 AM EDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT TUE SEP 27 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TODAY ACROSS NORTH
AND CENTRAL GEORGIA.

.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH THROUGH NORTH CENTRAL GEORGIA TODAY
AND SLOWLY MEANDER SOUTHWARD OVER THE NEXT FEW DAYS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN OVER PORTIONS OF NORTH AND CENTRAL GEORGIA TODAY.

.DISCUSSION...
A FRONTAL BOUNDARY HAS PUSHED INTO THE PEACH STATE...LOCATED
ALONG A LINE FROM ATHENS TO LAGRANGE. BEST MOISTURE AND
INSTABILITIES WILL REMAIN OVER CENTRAL GEORGIA...AND MOST LIKELY
AREA FOR DEVELOPMENT OF THUNDERSTORMS WILL BE SOUTH OF A LINE FROM
CARROLLTON TO WARRENTON. ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH
OF THIS LINE...BUT GENERALLY SOUTH OF A ROME TO ATHENS LINE. WITH
CAPE VALUES BETWEEN 1500 AND 2000 J/KG ACROSS CENTRAL
GEORGIA...AND LIFTED INDEX VALUES BETWEEN -2 AND -4...A FEW STORMS
MAY BE STRONG...AND ISOLATED SEVERE STORMS ARE POSSIBLE.
POTENTIALLY HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS...AND ALTHOUGH
MOST AREAS SHOULD BE ABLE TO HANDLE 2 TO 3 INCHES OR
MORE...LOCALIZED FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

10

In the hours before

Special weather statement, Sep 27, 4:14 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT TUE SEP 27 2011

GAZ084-272045-
414 PM EDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WILKINSON COUNTY UNTIL 445 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF GORDON...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILKINSON COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE IVEY...ALLENTOWN...GORDON...MCINTYRE...IRWINTON...
NICKLESVILLE AND TOOMSBORO. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3270 8297 3258 8323 3290 8339 3300 8312
      3298 8312 3294 8307 3291 8305 3288 8305
      3284 8300 3273 8295
TIME...MOT...LOC 2014Z 263DEG 26KT 3278 8324

26/16
Local storm report, Sep 27, 4:25 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     1 S BULLARD             32.62N 83.50W
09/27/2011                   TWIGGS             GA   911 CALL CENTER

            TWIGGS COUNTY 911 RELAYED A REPORT OF THREE TREES DOWN
            SOUTH OF BULLARD.

&&

KFRANTZ
Special weather statement, Sep 27, 4:50 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT TUE SEP 27 2011

GAZ085-086-272115-
450 PM EDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN JOHNSON
AND EMANUEL COUNTIES UNTIL 515 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEEKS...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS JOHNSON
AND EMANUEL COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE SCOTT...ADRIAN...MEEKS...NORRISTOWN JUNCTION AND
KITE.

&&

LAT...LON 3255 8235 3250 8262 3252 8268 3261 8267
      3263 8271 3267 8272 3274 8240
TIME...MOT...LOC 2050Z 257DEG 16KT 3260 8259
Local storm report, Sep 27, 4:52 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             2 NNE JACKSON           33.32N 83.95W
09/27/2011  E1.25 INCH       BUTTS              GA   911 CALL CENTER

&&

AGIBBS
Special weather statement, Sep 27, 4:53 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT TUE SEP 27 2011

GAZ062-075-076-272115-
453 PM EDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN WARREN...GLASCOCK
AND JEFFERSON COUNTIES UNTIL 515 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHOALS...AND MOVING EAST AT 25 MPH.

WIND GUSTS OF 35 MPH AND PEA SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS SOUTH WARREN...NORTH GLASCOCK AND NORTH JEFFERSON
COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE SHOALS...JEWELL...AGRICOLA...BEALL SPRINGS...MITCHELL...FIVE
POINTS...EDGEHILL...GIBSON...STELLAVILLE...MATTHEWS...WRENS...
STAPLETON...AVERA...BASTONVILLE AND REESE.

&&

LAT...LON 3314 8227 3312 8266 3318 8274 3325 8275
      3327 8278 3331 8280 3338 8254 3335 8251
      3335 8245 3332 8240 3331 8232 3325 8224
      3322 8223
TIME...MOT...LOC 2052Z 259DEG 23KT 3322 8273
Special weather statement, Sep 27, 4:59 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT TUE SEP 27 2011

GAZ048-058-059-272130-
459 PM EDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN NEWTON...
BUTTS AND JASPER COUNTIES UNTIL 530 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TURTLE COVE...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS NEWTON...
BUTTS AND JASPER COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE TURTLE COVE...NORTH ALCOVY...STARK...
WORTHVILLE...INDIAN SPRINGS STATE PARK...FLOVILLA...JACKSON...
STEWART...EUDORA...MONTICELLO...CALVIN...NEWBORN...FARRAR AND SHADY
DALE.

&&

LAT...LON 3322 8394 3336 8401 3338 8399 3352 8368
      3352 8367 3335 8354
TIME...MOT...LOC 2058Z 248DEG 26KT 3337 8381

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:18 PM EDTSpecial Weather StatementFFCWhite27 min
Sep 27, 2:35 PM EDTSpecial Weather StatementFFCMacon, Schley25 min
Sep 27, 2:39 PM EDTSpecial Weather StatementFFCCrawford36 min
Sep 27, 3:05 PM EDTSpecial Weather StatementFFCWilkinson25 min
Sep 27, 3:34 PM EDTSpecial Weather StatementFFCWashington26 min
Sep 27, 3:42 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs48 min
Sep 27, 3:56 PM EDTSevere Thunderstorm WarningFFCTwiggs34 min
Sep 27, 4:14 PM EDTSpecial Weather StatementFFCWilkinson31 min
Sep 27, 4:27 PM EDTSevere Thunderstorm WarningFFCHancock, Washington33 min
Sep 27, 4:37 PM EDTSevere Thunderstorm WarningFFCButts, Jasper, Newton23 min
Sep 27, 4:42 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson48 min
Sep 27, 4:50 PM EDTSpecial Weather StatementFFCJohnson25 min
Sep 27, 4:53 PM EDTSpecial Weather StatementFFCGlascock22 min
Sep 27, 4:59 PM EDTSpecial Weather StatementFFCButts, Jasper31 min
Sep 27, 5:34 PM EDTSpecial Weather StatementFFCMorgan, Oconee26 min
Sep 27, 5:37 PM EDTSpecial Weather StatementFFCButts23 min
Sep 27, 6:29 PM EDTSpecial Weather StatementFFCOglethorpe31 min
Sep 27, 7:24 PM EDTSpecial Weather StatementFFCWilkes36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.